Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 132, NWS Twin Cities, MN

July 20, 20195 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2019, 10:01 AM CDT for 5 counties in Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 10:01 AM CDT (15:01 UTC)
Expired
Jul 20, 2019, 10:45 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Nicollet County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:04 AM CDTTSTM WND GST 643 Ese Fairmont, MNAWOS STATION KFRM FAIRMONT AP.
Jul 20, 10:30 AM CDTTSTM WND DMGWinnebago, MN4 INCH DIAMETER BRANCHES DOWN.
Jul 20, 10:38 AM CDTTSTM WND DMGJanesville, MNMULTIPLE TREES DOWN ACROSS TOWN.
Jul 20, 10:45 AM CDTTSTM WND DMGWaldorf, MNSPOTTER REPORTS LARGE TREE BRANCHES DOWN IN AND AROUND WALDORF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KMPX 201501
SVRMPX
MNC013-043-091-103-161-201545-
/O.NEW.KMPX.SV.W.0132.190720T1501Z-190720T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1001 AM CDT Sat Jul 20 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Faribault County in south central Minnesota...
  Eastern Martin County in south central Minnesota...
  Blue Earth County in south central Minnesota...
  Western Waseca County in south central Minnesota...
  Southeastern Nicollet County in south central Minnesota...

* Until 1045 AM CDT.

* At 1000 AM CDT, a severe thunderstorm was located near Lewisville,
  or 21 miles north of Fairmont, moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mankato, Fairmont, North Mankato, Blue Earth, Lake Crystal, Eagle
  Lake, Wells, Janesville, Mapleton, Winnebago, Madison Lake and St.
  Clair.

This includes the following highways...
 Interstate 90 between mile markers 101 and 142.
 U.S. Highway 14 between mile markers 122 and 152.
 U.S. Highway 169 between mile markers 1 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4351 9461 4385 9436 4427 9437 4417 9361
      4384 9365 4350 9365 4350 9411
TIME...MOT...LOC 1500Z 277DEG 55KT 4395 9438 

HAIL...0.75IN
WIND...60MPH
 
$$

ETA
1 follow-up statement
020 
WWUS53 KMPX 201528
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1028 AM CDT Sat Jul 20 2019

MNC013-043-091-103-161-201545-
/O.CON.KMPX.SV.W.0132.000000T0000Z-190720T1545Z/
Faribault MN-Martin MN-Blue Earth MN-Waseca MN-Nicollet MN-
1028 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR FARIBAULT...EASTERN MARTIN...BLUE EARTH...WESTERN WASECA AND
SOUTHEASTERN NICOLLET COUNTIES...

At 1027 AM CDT, a severe thunderstorm was located near Minnesota
Lake, or 20 miles southeast of Mankato, moving east at 65 mph. At 
1007 AM a wind gust of 64 mph was measured at the Fairmont airport. 
Additionally, a trained spotter in Winnebago reported wind gusts 
around 60 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mankato, Fairmont, North Mankato, Blue Earth, Lake Crystal, Eagle
Lake, Wells, Janesville, Mapleton, Winnebago, Madison Lake and St.
Clair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4351 9461 4385 9436 4427 9437 4417 9361
      4384 9365 4350 9365 4350 9411
TIME...MOT...LOC 1527Z 277DEG 55KT 4390 9380 

HAIL...0.75IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:01 AM CDT, 4 hours earlier.

Area forecast discussion, Jul 20, 6:01 AM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 8:52 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 AM CDT Sat Jul 20 2019

MNZ056>058-064>067-073>075-082-201430-
Brown-Chippewa-Yellow
Medicine-Watonwan-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-
Redwood-
852 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...
SOUTHEASTERN CHIPPEWA...REDWOOD...WESTERN SIBLEY...WESTERN MCLEOD...
EASTERN YELLOW MEDICINE...BROWN...RENVILLE...SOUTHERN KANDIYOHI AND
NORTHWESTERN NICOLLET COUNTIES...

At 852 AM CDT, a strong thunderstorm was located near Redwood Falls,
moving east at 70 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Granite Falls,
Olivia, Springfield, Winthrop, Clara City, Renville, Fairfax and
Hector.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 110.
 U.S. Highway 212 between mile markers 41 and 110.
 U.S. Highway 71 between mile markers 52 and 112.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9566 4498 9430 4410 9437 4411 9509
      4419 9510 4420 9512 4420 9560 4462 9561
      4464 9566
TIME...MOT...LOC 1352Z 257DEG 63KT 4461 9520

ETA
Special weather statement, Jul 20, 9:33 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
933 AM CDT Sat Jul 20 2019

MNZ060>063-201500-
Anoka-Washington-Hennepin-Ramsey-
933 AM CDT Sat Jul 20 2019

...A SHOWER WILL AFFECT EAST CENTRAL HENNEPIN...SOUTHEASTERN ANOKA...
NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 933 AM CDT, showers with gusty winds were located over New
Brighton, or 8 miles northeast of Minneapolis, moving northeast at
40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Coon Rapids, Blaine, Maplewood,
Roseville, Brooklyn Center, Oakdale, Fridley, Shoreview and White
Bear Lake.

This includes Interstate 35 between mile markers 130 and 131.

LAT...LON 4490 9319 4505 9341 4531 9305 4512 9278
TIME...MOT...LOC 1433Z 235DEG 33KT 4507 9319

ETA
Special weather statement, Jul 20, 9:45 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT Sat Jul 20 2019

MNZ065>067-074-075-201530-
Brown-McLeod-Sibley-Renville-Nicollet-
945 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SIBLEY...SOUTHERN MCLEOD...
NORTHEASTERN BROWN...SOUTHEASTERN RENVILLE AND NICOLLET COUNTIES...

At 945 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Ulm, North Mankato, St. Peter, Belle Plaine, Le Sueur, Gaylord,
Arlington, Winthrop, Nicollet, Henderson, Gibbon and Brownton.

This includes the following highways...
 U.S. Highway 14 between mile markers 91 and 130.
 U.S. Highway 169 between mile markers 56 and 58, and between mile
markers 61 and 78.
 U.S. Highway 212 between mile markers 95 and 118.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9414 4420 9424 4426 9436 4427 9470
      4480 9463 4472 9389 4468 9389 4467 9377
      4463 9377 4459 9389 4454 9391 4451 9388
      4439 9396 4434 9393 4426 9403 4417 9401
      4416 9406
TIME...MOT...LOC 1445Z 276DEG 41KT 4433 9455

ETA
Local storm report, Jul 20, 9:50 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     TSTM WND GST     WOODBURY                44.92N 92.93W
07/20/2019  E65 MPH          WASHINGTON         MN   PUBLIC

            TREE BRANCHES DOWN IN WOODBURY. GUST
            RECORDED VIA HOME WEATHER STATION.

&&

TDH
Local storm report, Jul 20, 9:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     ST. JAMES               43.98N 94.63W
07/20/2019  E60 MPH          WATONWAN           MN   TRAINED SPOTTER

            SPOTTER ESTIMATES GUSTS TO AROUND 60MPH,
            POWER KNOCKED OUT IN ST. JAMES AREA.

&&

TDH
Local storm report, Jul 20, 9:58 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
958 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     3 WSW EAU CLAIRE        44.79N 91.56W
07/20/2019                   EAU CLAIRE         WI   EMERGENCY MNGR

            LARGE TREE UPROOTED ONTO CAMPER.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:32 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley43 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:33 AM CDTSpecial Weather StatementMPXRamsey27 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:41 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn64 min
Jul 20, 10:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele47 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.